Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Birmingham, AL

April 3, 2017Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2017, 3:39 AM CDT for Sumter County, Alabama. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 3:39 AM CDT (08:39 UTC)
Expired
Apr 3, 2017, 4:30 AM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:48 AM CDTTSTM WND DMG1 Ssw Cuba, ALLARGE TREE DOWN.
Apr 3, 3:48 AM CDTTSTM WND DMG1 Ssw Cuba, ALTREES AND POWER LINES DOWN NEAR THE INTERSECTION OF U.S. HIGHWAY 80 AND 4TH STREET IN CUBA.
Apr 3, 3:50 AM CDTTSTM WND DMGCuba, ALTREES DOWN ON HIGHWAY 11, NEAR WALLACE RD. ADDITIONAL TREES DOWN ACROSS THE COUNTY AND WIDESPREAD POWER OUTAGES CONFIRMED.
Apr 3, 3:52 AM CDTTSTM WND DMG3 N Ward, AL*** 1 INJ *** TREE FELL ONTO MOVING VEHICLE, ONE INJURED.
Apr 3, 4:15 AM CDTTSTM WND DMG3 Nne University Of Wes, ALVEHICLE DAMAGED AFTER RUNNING OVER A TREE ACROSS HIGHWAY 11. ESTIMATED 40-50 MPH WINDS.
Apr 3, 4:17 AM CDTTSTM WND DMG2 Nne Ward, ALTREE DOWN ALONG TOWNSEND MISSION LOOP ROAD. ESTIMATED 40-50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS54 KBMX 030839
SVRBMX
ALC119-030930-
/O.NEW.KBMX.SV.W.0071.170403T0839Z-170403T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
339 AM CDT MON APR 3 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Sumter County in west central Alabama...

* Until 430 AM CDT

* At 338 AM CDT, severe thunderstorms were located along a line
  extending from near Tamola to Kewanee to Snell, moving northeast at
  50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Livingston, York, Cuba, Gainesville, Epes, Emelle, Boyd, The
  University Of West Alabama, Bluffport, Coatopa, Dug Hill,
  Kinterbish, Old Mallard Airport, Belmont, Demopolis Lock And Dam,
  Sumterville, Lilita, McDowell, Bellamy and I 20 Welcome Center At
  Cuba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3275 8837 3283 8813 3280 8810 3279 8806
      3277 8811 3272 8808 3269 8812 3269 8804
      3263 8808 3259 8806 3263 8793 3261 8784
      3260 8790 3252 8784 3252 8791 3242 8804
      3238 8804 3231 8793 3231 8842 3232 8842
TIME...MOT...LOC 0838Z 243DEG 43KT 3263 8848 3244 8842 3220 8848 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
303 
WWUS54 KBMX 030852
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
352 AM CDT MON APR 3 2017

ALC119-030930-
/O.CON.KBMX.SV.W.0071.000000T0000Z-170403T0930Z/
Sumter AL-
352 AM CDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SUMTER COUNTY...

At 352 AM CDT, severe thunderstorms were located along a line
extending from near Emelle to near Cuba to 6 miles northwest of
Lisman, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Livingston, York, Cuba, Gainesville, Epes, Emelle, Boyd, The
University Of West Alabama, Bluffport, Coatopa, Dug Hill, Kinterbish,
Old Mallard Airport, Belmont, Demopolis Lock And Dam, Sumterville,
Lilita, McDowell, Bellamy and I 20 Welcome Center At Cuba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3275 8837 3283 8813 3280 8810 3279 8806
      3277 8811 3272 8808 3269 8812 3269 8804
      3263 8808 3259 8806 3263 8793 3261 8784
      3260 8790 3252 8784 3252 8791 3242 8804
      3238 8804 3231 8793 3231 8842 3232 8842
TIME...MOT...LOC 0852Z 242DEG 34KT 3268 8834 3244 8832 3225 8834 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
118 
WWUS54 KBMX 030907
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
407 AM CDT MON APR 3 2017

ALC119-030930-
/O.CON.KBMX.SV.W.0071.000000T0000Z-170403T0930Z/
Sumter AL-
407 AM CDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SUMTER COUNTY...

At 407 AM CDT, severe thunderstorms were located along a line
extending from near Epes to near Coatopa to 7 miles north of
Pennington, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Demopolis, Livingston, York, Gainesville, Epes, Emelle, Boyd, The
University Of West Alabama, Bluffport, Coatopa, Dug Hill, Old Mallard
Airport, Belmont, Demopolis Lock And Dam, Sumterville, Lilita,
McDowell, Bellamy, Whitfield and Payneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3274 8837 3283 8813 3279 8806 3277 8811
      3272 8808 3269 8812 3269 8804 3259 8806
      3260 8790 3261 8784 3252 8784 3252 8791
      3242 8804 3238 8804 3231 8793 3231 8822
      3246 8823 3258 8839
TIME...MOT...LOC 0907Z 242DEG 45KT 3271 8821 3253 8807 3230 8810 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
421 
WWUS54 KBMX 030923
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
423 AM CDT MON APR 3 2017

ALC119-030930-
/O.CON.KBMX.SV.W.0071.000000T0000Z-170403T0930Z/
Sumter AL-
423 AM CDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN SUMTER COUNTY...

At 422 AM CDT, severe thunderstorms were located along a line
extending from near Boligee to near Forkland to Jefferson, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Demopolis, Gainesville, Epes, Dug Hill, Belmont, Demopolis Lock And
Dam and McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8809 3255 8806 3280 8821 3283 8813
      3279 8806 3277 8811 3272 8808 3269 8812
      3269 8804 3259 8806 3260 8790 3261 8784
      3252 8784 3252 8791 3242 8804 3238 8804
      3231 8793
TIME...MOT...LOC 0922Z 243DEG 43KT 3279 8804 3261 8790 3238 8793 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:24 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 3, 3:24 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
324 AM CDT Mon Apr 3 2017

.SHORT TERM...
Today through Wednesday.

A QLCS is beginning to become more organized across southern
Mississippi this morning, but the warm sector across Alabama is
contaminated with showers and thunderstorms. The effects of
evaporational cooling and cold pooling have created an effective
warm front that will limit the northward extent of the severe
weather risk associated with the QLCS as it moves across the
southern half of the area this morning. The overall threat is also
tempered by mid-level flow that is nearly parallel to the QLCS,
which is not particularly favorable for bowing segments and fast
forward progression. The best chance of damaging winds and brief
tornadoes should remain along and south of Interstate 85. Isolated
damaging winds cannot be totally ruled out farther north.

The associated cold front with the today's system will become
diffuse across the northern Gulf Tuesday night as a strong upper
trough moves into the Plains. As the warm front moves inland,
elevated supercell thunderstorms appear likely Wednesday morning
with a potential for large hail and damaging winds. If any storms
become surface based during the morning, tornadoes would also be
possible. The evolution of this activity and additional convection
during the late morning/early afternoon remains in question and will
impact the nature of the severe weather threat for the afternoon and
evening. Several models are quite aggressive with warm sector
development through 18z Wednesday, which would cause the strongest
low-level shear to become displaced across our South and East. I am
not sold on this idea as of now for two reasons. An elevated mixed
layer should be present, which argues for limited thunderstorm
development. Also, the surface low should be well to our north
across the Ohio Valley at 18z Wednesday along with the synoptic warm
front. Arguing in favor of a contaminated warm sector is the
presence of a subtropical jet streak, but is not particularly
impressive. If the warm sector remains more free of convection, a
more substantial area-wide risk would develop. With all of that
said, the highest confidence in supercell storms capable of
producing long-track tornadoes, large hail, and damaging winds is
currently along and east of a line from Selma to Anniston. This
threat could expand westward with time and will hinge on early day
warm sector development.

87/Grantham

.LONG TERM...
Thursday through Sunday.

Thursday through Sunday will be a fairly benign timeframe with
high pressure taking control and bringing in some chilly air for
this time of the year. Low temperatures on Friday and Saturday
morning will be in the low 40s for most of the area, with a few
upper 30s in the northeast and normally cooler spots. Some areas
in the northeast may even drop into the mid 30s with a possible
frosty start. This will continue to be monitored over the next
several days and more details will be forthcoming but once this
severe weather threat is over, you may want to make plans for
outdoor vegetation and plants for the weekend. There will be a
warming trend beginning Saturday afternoon that will continue into
Sunday and Monday. The next chance of rain will be Monday morning
with the next storm system, but there is still some timing issues
with this system so expect many changes over the next few days.

16

&&

.AVIATION...
06Z TAF Discussion.

Large area of rain and thunderstorms has (as of 0445z) pushed
into the western portion of central Alabama, already affecting
TCL, and soon to reach BHM and EET. 06z set of TAFs will need to
significantly speed up the arrival, and/or lengthen the duration,
of the lowered visibility and lower ceilings associated with this
convection. With the computer models having such a hard time with
the eastward progression with this system, forecast confidence in
lower than usual (especially the farther east and south you go,
since the rain is yet to arrive there).

Everything is ultimately forecast to sweep out of here, and move
off to the east, by 18z or so on Monday. We shall see. Subsidence
in behind the large convective complex should result in clearing
skies and VFR conditions once the rain does move out.

/61/

&&

.FIRE WEATHER...

Widespread showers and storms through the early afternoon today.
This will be a heavy rain producer and will make most of the fuels
fairly wet. Tuesday will see a brief return to drier conditions
before another system brings rain and storms to the area on
Wednesday. Dry again on Thursday and it will remain that way
through the weekend. Critical fire weather conditions are not
expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  56  82  57  79 / 100  30  10  30  70
Anniston    73  57  82  59  78 / 100  30  10  40  70
Birmingham  77  58  84  61  80 / 100  20   0  40  70
Tuscaloosa  77  57  84  60  81 / 100  10   0  40  60
Calera      76  58  84  61  81 / 100  10   0  40  70
Auburn      76  59  82  63  76 / 100  30   0  40  80
Montgomery  77  60  86  63  81 / 100  10   0  50  80
Troy        75  60  85  63  78 / 100  20   0  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 2:37 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
237 AM CDT Mon Apr 3 2017

ALZ011>015-017>050-041045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
237 AM CDT Mon Apr 3 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat of severe thunderstorms across the southwest
counties, generally along and south of a line from Geiger, to
Greensboro, to Selma. The threats include damaging straight line
winds up to 60 mph and a brief tornado. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A threat of severe thunderstorms will continue through 1 PM Monday,
including damaging straight line winds up to 60 mph and brief
tornadoes. Locally heavy rainfall is also possible. The best chance
for severe storms is along and south of I-85.

There is also a threat of severe thunderstorms Wednesday and
Wednesday evening. The threats include damaging straight line winds,
large hail, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and Emergency Managers may be needed
Monday and again on Wednesday.

In the hours before

Special weather statement, Apr 3, 12:41 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 AM CDT MON APR 3 2017

ALZ023-034-030615-
Bibb AL-Tuscaloosa AL-
1241 AM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
CENTRAL BIBB COUNTIES UNTIL 115 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University Mall to near Low Gap. Movement
was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, West Blocton, Tannehill Ironworks State Park, Abernant,
McFarland Mall, Bryant Denny Stadium, Lake Wildwood, University Mall,
Brierfield Ironworks Park, Deerlick Creek Campgrounds, Low Gap,
Mercedes Benz Of Alabama and Eoline.

LAT...LON 3340 8723 3337 8723 3334 8718 3332 8718
      3332 8716 3331 8716 3331 8713 3329 8712
      3328 8707 3325 8706 3325 8703 3317 8703
      3316 8697 3310 8697 3310 8695 3306 8693
      3305 8688 3303 8688 3297 8740 3325 8759
TIME...MOT...LOC 0541Z 251DEG 28KT 3321 8747 3299 8734

87/GRANTHAM
Special weather statement, Apr 3, 1:21 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 AM CDT MON APR 3 2017

ALZ024-025-030700-
Jefferson AL-Shelby AL-
121 AM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND JEFFERSON
COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Concord to 6 miles northwest of Wilton.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Irondale, Leeds, Moody, Fairfield, Chelsea, Fultondale,
Pinson-Clay-chalkv and Center Point.

LAT...LON 3377 8665 3376 8654 3374 8654 3372 8653
      3366 8653 3362 8655 3356 8655 3355 8648
      3350 8648 3350 8638 3346 8638 3313 8697
      3316 8698 3317 8702 3325 8703 3325 8707
      3328 8707 3328 8709 3343 8718 3384 8676
TIME...MOT...LOC 0621Z 224DEG 40KT 3348 8702 3314 8698

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:41 AM CDTSpecial Weather StatementBMXBibb34 min
Apr 3, 1:21 AM CDTSpecial Weather StatementBMXJefferson39 min
Apr 3, 4:10 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo65 min
Apr 3, 5:09 AM CDTSpecial Weather StatementBMXDallas, Perry66 min
Apr 3, 6:04 AM CDTSpecial Weather StatementBMXAutauga, Bibb, Chilton, Lowndes56 min
Apr 3, 6:46 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Lowndes, Shelby29 min
Apr 3, 7:58 AM CDTSpecial Weather StatementBMXClay, Coosa, Elmore, Montgomery, Talladega, Tallapoosa77 min
Apr 3, 8:06 AM CDTRiver Flood WarningBMXSumter53 hr
Apr 3, 8:58 AM CDTSevere Thunderstorm WarningBMXMontgomery, Pike47 min
Apr 3, 9:06 AM CDTSpecial Weather StatementBMXChambers, Lee, Macon, Randolph54 min
Apr 3, 9:07 AM CDTSpecial Weather StatementBMXChambers, Randolph53 min
Apr 3, 9:40 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock80 min
Apr 3, 9:58 AM CDTSpecial Weather StatementBMXRussell62 min
Apr 3, 3:12 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter50 hr
Apr 3, 3:28 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Apr 3, 3:35 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter5 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.